Is Isotretinoin a permanent fix for acne?
I have tried oral isotretinoin (when I was about 16/17) and my complexion has cleared up very well. However, upon stopping isotretinoin, the bumps/clogged pores came back. Consulted an aesthetic doctor and was put on spironolactone, but the results weren't as good/effective as compared to Isotretinoin. The doctor said that there is no "permanent" fix, meaning to say once I stop the oral medications it will come back, even with Isotretinoin. Is this true?
Isotretinoin is one of my favourite medications for the purpose of acne treatment. It's used primarily for cystic acne.
I personally have a lower threshold in terms of prescribing it, especially for male patients.
In my experience, patients on Isotretinoin are also usually very tolerant of the side effects.
Are the effects of Isotretinoin permanent? It can be. Some patients may require more than one course of Isotretinoin to be permanently rid of acne.
I've had patients who had completed the necessary dose and course of Isotretinoin, and found much relief from persistent bouts of angry looking acne. Some other patients have indeed had recurrences (albeit milder ones), and needed a second course of Isotretinoin therapy.
In my opinion, it's more important to always consider whether it is a suitable treatment for the patient in the first place.
Thanks for the question.
I agree with Dr Winston Lee.
Oral Isotretinoin is one of the most effective treatments for cystic acne. Through my experience with oral isotretinoin, most patients do Not have a recurrence after their first course of Isotretinoin. And even if they do have a recurrence, it is usually milder.
You should consider other adjunct treatments like chemical peels, lasers and hydrafacial to reduce comedonal acne and clogged pores.
Hope that this helps.
Dr Justin Boey
Acne prone skin occurs when the oil glands over-react to normal stimulli. I advise a few cardinal rules to follow before starting them on isotretinoin.
Your diet can influence how much your acne flares up. Caffeine (in coffee and tea) stimulates your oil glands. The more caffeine you take, the worse your flare-ups will be.
Exposure to extreme hot or cold environments means that blood flow to the skin increases. This will also cause your acne to flare up.
Taking excessively hot or spicy food or drinking alcohol, again, increases blood flow to the skin and can lead to flare ups.
Smoking impairs your healing and prolongs your recovery time post-acne flare-up.
There are guidelines to taking isotretinoin. The idea is to permanently re-programme your oil glands. The cumulative lifetime dose is usually based on your weight. Consult your doctor to see if you have reached that dose. You may still get flare-ups from time to time but they should be few and far between if you take the above precautions.